Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Boston/Norton, MA

June 2, 2004

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 2, 2004, 3:27 PM EDT. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2004, 3:27 PM EDT (19:27 UTC)
Expired
Jun 2, 2004, 4:30 PM EDT
In force
63 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

The radar

The Boston radar (KBOX), 52 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:30 PM EDTHAIL 0.75Pembroke, MAHAIL LASTED 10 MINUTES.
Jun 2, 3:30 PM EDTHAIL 0.75Pembroke, MAHAIL LASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS51 KBOX 021927 RRA
SVRBOX
ANZ250-022030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM OVER
  ATLANTIC COASTAL WATERS
  INCLUDING SCITUATE HARBOR

* UNTIL 430 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 7 MILES
  SOUTHWEST OF SCITUATE HARBOR...MOVING EAST AT 20 MPH.

* THIS STRONG THUNDERSTORM WILL BE NEAR
  6 MILES SOUTH OF SCITUATE HARBOR BY 335 PM EDT

THIS STORM WILL LIKELY PRODUCE WIND GUSTS OVER 35 KNOTS...BRIEFLY
ROUGH SEAS...HEAVY RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING. SMALL
CRAFT SHOULD SEEK SAFE HARBOR NOW...OR REMAIN IN PORT UNTIL THE STORM
HAS PASSED. KEEP AWAY FROM PIERS...BREAKWATERS...AND BEACHES.

LAT...LON 4220 7092 4202 7090 4211 7001 4237 7019

$$

FRANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:56 AM EDT, 9 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 5:56 AM EDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
554 AM EDT WED JUN 2 2004...UPDATED TO REMOVE MARINE HEADLINE

.SHORT TERM (TODAY AND TONIGHT)...
LOW OVERCAST STRATUS DECK...PATCHY FOG AND DRIZZLE COVERED
MUCH OF SOUTHERN NEW ENGLAND EARLY THIS MORNING. A WARM FRONT
IS CURRENTLY PUSHING THROUGH THE FORECAST AREA. MEANWHILE A COLD
FRONT IS ADVANCING SOUTHEASTWARD FROM ONTARIO PROVINCE CANADA.
THE LOW CLOUDS AND FOG ARE EXPECTED TO GIVE WAY TO INCREASING
SUNSHINE BY AROUND 15Z AS THE WARM FRONT LIFTS NORTH OF THE
FORECAST AREA. THE QUESTION OF CONCERN THIS AFTERNOON WILL REGARD
THE POTENTIAL FOR SEVERE THUNDERSTORMS. WIND FIELDS ARE MODEST
WITH STRONGEST 850 TO 700 MILLIBAR JET MAXIMUMS OF 35-40 KT CROSSING
EASTERN NEW ENGLAND BY MIDDAY TODAY...THEN TRACKING OFFSHORE BY
EVENING. THE UPPER LEVEL 250 MILLIBAR JET STREAK LOCATED SOUTHEAST OF
NEW ENGLAND YIELDS UNFAVORABLE CONVERGENCE ALONG THE LEFT REAR
QUADRANT. SHORT WAVE ACTIVITY ACROSS THE OHIO VALLEY SHEARS OUT IN
CONFLUENT FLOW DOWNSTREAM OVER SOUTHERN NEW ENGLAND. WARMING
SURFACE TEMPERATURES AND INCREASING DEWPOINTS WILL CAUSE LOW LEVEL
INSTABILITIES TO DECREASE THIS AFTERNOON. CAPES RISE TO NEAR 1000
J/KG DEPENDING ON MAXIMUM SURFACE TEMPERATURES. CURRENTLY
FORECASTING WARMEST MAXIMUM TEMPS IN THE UPPER 70S WITH SURFACE
DEWPOINT NEAR 60 ACROSS NORTHEAST CONNECTICUT...INTERIOR RHODE ISLAND
AND INTERIOR SOUTHEAST MASSACHUSETTS. THE ETA SHOWS INCREASING LOW
LEVEL MOISTURE CONVERGENCE ALONG AND JUST AHEAD OF THE COLD FRONT
BETWEEN 17Z AND 22Z THIS AFTERNOON. WET BULB ZERO VALUES WILL BE
FAVORABLE FOR HAIL FORMATION. LOW LEVEL HELICITIES ARE MARGINAL FOR
WIND DAMAGE...MAINLY VERTICAL SPEED SHEAR VERSUS DIRECTIONAL SHEAR.
THE STORMS PREDICTION CENTER HAS PLACED MUCH OF THE FORECAST AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. BELIEVE AREA OF MAIN
CONCERN WILL BE ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE.
HAVE ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING THIS POTENTIAL.
GENERALLY DID NOT STRAY TOO FAR FROM MAV/MET MOS TEMPS...WARMED
READINGS UP ACROSS INTERIOR SOUTHEAST NEW ENGLAND SEVERAL DEGREES
FROM PREVIOUS FORECAST. CONTINUED WITH LIKELY 60 POPS TODAY. THE
FRONT WILL SLIP SOUTH OF THE REGION TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL LINGER THIS EVENING ALONG SOUTH COASTAL LOCATIONS
AS THE FRONT SLOWS ITS PROGRESS.

.LONGER TERM (THURSDAY THROUGH TUESDAY)...
WE WILL CONTINUE THE FORECAST THEME THU OF DIURNAL CONVECTION...AS
SHORT WAVE ENERGY CONTINUES TO ROTATE THROUGH THE REGION...ALONG
WITH LINGERING SURFACE TROF.  500 MB TEMPS LOWERING TO MINUS 20 TO
MINUS 23 SHOULD PROVIDE SUFFICIENT INSTABILITY FOR SCATTERED
THUNDERSTORMS.  IN ADDITION...PRESSURE GRADIENT MAY RELAX ENOUGH TO
ALLOW SEABREEZE DEVELOPMENT...WHICH WOULD AID CONVECTIVE
DEVELOPMENT.  OVERALL...CONVECTION SHOULD NOT BE WIDESPREAD OR
SEVERE AS MOISTURE IS LIMITED.  NEVERTHELESS...WILL CONTINUE CHANCE
POPS THU AFTERNOON...WITH HIGHEST POPS EAST.

UPPER TROF AND SURFACE FRONT FINALLY MOVE OFFSHORE THU NIGHT...
SETTING THE STAGE FOR PLEASANT WEATHER FRIDAY...WITH TEMPERATURES
MAINLY 65 TO 70...COOLER NEAR SHORE VIA SEABREEZES.

BY FRI NIGHT AND SAT...GFS TRACKS A WELL DEVELOPED SURFACE LOW
NORTHEAST NEAR THE BENCHMARK OF 40N/70W.  ALL OTHER MODELS SUPPORT A
MUCH WEAKER LOW.  THIS SEEMS REASONABLE GIVEN THE ORIGINS OF THIS
LOW AND ITS ASSOCIATED JET ENERGY CAME FROM THE CONVECTIVE COMPLEX
OVER TX TUE EVENING.  THUS...APPEARS STRONGER GFS SOLUTION IS A
PRODUCT OF CONVECTIVE FEEDBACK.  SO WE WILL LEAN TOWARDS A WEAKER
OCEAN LOW...WHICH WILL KEEP DRY WEATHER OVER REGION INTO SAT.

LATEST MODEL GUIDANCE CONTINUES TO SUPPORT THE CHANCE OF SHOWERS
LATER THIS WEEKEND...AS LONG WAVE TROF EVOLVES OVER THE GREAT
LAKES.  THE ECMWF...UKMET AND CANADIAN HAVE A MUCH MORE AMPLIFIED
TROF THAN THE 00Z OPERATIONAL GFS.  A MORE AMPLIFIED TROF WOULD
LIKELY YIELD A SLOWER ARRIVAL OF THE COLD FRONT AND ITS ASSOCIATED
SHOWERS.  THIS WOULD KEEP DRY WEATHER IN THE FORECAST POSSIBLY
THROUGH THE DAYLIGHT HOURS OF SUNDAY.  ALTHOUGH...AT THIS FORECAST
RANGE (DAY 5) WE WILL LEAVE FORECAST AS IS AND LET DAYSHIFT EVALUATE
12Z MODEL SUITE FOR ANY POSSIBLE CHANGES.

UPPER TROF AND ASSOCIATED COLD FRONT STILL APPEAR ON TRACK TO EXIT
THE AREA SOMETIME MON...WITH DRY AND COOLER WEATHER TO FOLLOW
TUE.

&&

.AVIATION...
WIDESPREAD LIFR AND IFR CEILINGS WILL GIVE WAY TO MVFR CEILINGS AND
VSBYS BY 15Z THIS MORNING. EXPECTING SHRA AND TSRA TO FORM ALONG THE
COLD FRONT THIS AFTERNOON CROSSING WESTERN SECTIONS BY 18Z AND
SOUTHEASTERN LOCATIONS BY 22Z. MORE SCATTERED SHRA AND TSRA WILL BE
POSSIBLE ALONG SOUTH COASTAL LOCATIONS BETWEEN 22Z AND 03Z.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SEAS (LINGERING SE
SWELL ACROSS OUTER COASTAL MARINE ZONES 254-255). SCATTERED GUSTS TO
25 KT WILL ALSO BE POSSIBLE EARLY THIS AFTERNOON NEAR SHORE FROM
NARRAGANSETT BAY TO BUZZARDS BAY AND VINEYARD SOUND.

THU AND BEYOND FAIRLY LIGHT WIND AND SEAS.  ONLY CONCERN WILL BE
STRENGTH OF OCEAN LOW FRI NIGHT AND SAT.  BELIEVE A WEAKER SURFACE
LOW WILL MATERIALIZE THAN THE GFS SOLUTION (AS MENTIONED ABOVE).
THIS SHOULD LIMIT EAST TO NORTHEAST WINDS TO 20 KT OR LESS FRI NIGHT
AND SAT.  SOUTHERLY WINDS WILL DEVELOP AND INCREASE SUN AHEAD OF THE
NEXT COLD FRONT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN MA TO MONTAUK NY
OUT TO 20 NM.

SHORT TERM...STRAUSS
LONGER TERM...NOCERA
Hazardous weather outlook, Jun 2, 5:59 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
559 AM EDT WED JUN 2 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030900-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
559 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE...
INCLUDING THE CITY OF BOSTON.  SHOWERS AND THUNDERSTORMS WILL BEGIN
TO DEVELOP OVER WESTERN PORTIONS OF CONNECTICUT AND MASSACHUSETTS
AROUND MIDDAY...AND THEN PROPAGATE EAST ACROSS MASSACHUSETTS...
SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND.  A FEW STORMS MAY CONTAIN
HAIL AND GUSTY WINDS.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS EVENING...BEFORE
DISSIPATING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

NOCERA

In the hours before

Local storm report, Jun 2, 2:39 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             FRANKLIN                42.09N 71.39W
06/02/2004  0.75 INCH        NORFOLK            MA   CO-OP OBSERVER

            REPORT PER FRANKLIN DPW.

&&

GAF

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:22 PM EDTSevere Thunderstorm WarningBOXNorfolk53 min
Jun 2, 3:01 PM EDTSpecial Marine WarningBOX59 min
Jun 2, 3:01 PM EDTSpecial Marine WarningBOX59 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningBOXPlymouth48 min
Jun 2, 3:50 PM EDTSpecial Marine WarningBOX55 min
Jun 2, 4:16 PM EDTSevere Thunderstorm WarningBOXWorcester44 min
Jun 2, 4:55 PM EDTSevere Thunderstorm WarningBOXPlymouth65 min
Jun 2, 5:25 PM EDTSpecial Marine WarningBOX50 min
Jun 2, 5:25 PM EDTSpecial Marine WarningBOX50 min
Jun 2, 3:29 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region61 min
Jun 2, 7:37 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region23 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.